Introduction: Checkpoint inhibitor (CPI) related endocrine toxicities are increasingly commonly with the use of these new cancer agents. With one of the largest cancer departments in UK, we studied the clinical management and outcome of patients who developed different endocrine toxicities over the last five years, with the use of CTLA-4, PD-1 and PDL-1 agents.
Methods: All patients treated with CPI between 1 Jan 2014 to 31 Jan 2019 were included for the retrospective analysis. Cases with pre-existing endocrine diagnosis and abnormal baseline results were excluded from the analysis (104/460 patients).
Results: Out of the 356 patients treated with CPI, 87 patients (24.4%) developed endocrine toxicities. Of these 87 cases, 8 patients (9%) were treated with CTLA-4, 65 with PD-1 (74%), 11 (12%) with combination of CTLA-4 and PD-1; and 3 cases were treated PDL1. A total of 70 cases (19.6%) were found to have thyroid dysfunction, 15 (4.2%) with hypophysitis and 2 cases with Type 1 DM. 7 patients having dual pathologies. Thyroid dysfunction was the most common toxicity in PD1 treated cases (64 patients out of 269 treated: 24%). 22 patients developed permanent hypothyroidism. Recovery for thyroid dysfunction was variable (18%: Pembrolizumab; 33%: Nivolumab). Isolated ACTH deficiency was the most common pituitary abnormality (11/15) in patients diagnosed with hypophysitis. 76 patients (87.3%) had relatively mild toxicities (CTCAE grade <3), while 11 patients (13%) required hospitalisations (CTCAE ≥3). 31 patients were asymptomatic on diagnosis.
Conclusion: CPI related endocrine toxicity occurred in 25% patients with thyroid dysfunction, followed by hypophysitis. 35% patients were asymptomatic and identified by blood testing. In the majority of cases the ICT could be safely continued. Surveillance protocols are required to allow safe use of ICT, and can help identify and manage adverse effects whilst facilitating uninterrupted use of immunotherapy.